Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Feb 28, 2017, 9:45 PM EST for Elkhart County, LaPorte County, Saint Joseph County, Indiana. It was in force for 45 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 9:45 PM EST (02:45 UTC)
- Expired
- Feb 28, 2017, 10:30 PM EST
- In force
- 45 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, LaPorte County, IN, Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 54 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 9:47 PM EST | HAIL 0.5 | 2 E Chain-O-Lakes, IN | . |
| Feb 28, 9:55 PM EST | HAIL 0.88 | 1 Nnw Gulivoire Park, IN | . |
| Feb 28, 10:00 PM EST | HAIL 0.5 | 2 Wsw Mishawaka, IN | . |
| Feb 28, 10:00 PM EST | HAIL 0.75 | 2 Ssw Mishawaka, IN | . |
| Feb 28, 10:00 PM EST | HAIL 1.25 | 1 S Mishawaka, IN | . |
| Feb 28, 10:05 PM EST | HAIL 0.75 | 2 Ne Gulivoire Park, IN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 7:37 PM EST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
842
WUUS53 KIWX 010245
SVRIWX
INC039-091-141-010330-
/O.NEW.KIWX.SV.W.0015.170301T0245Z-170301T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
945 PM EST TUE FEB 28 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northwestern Elkhart County in north central Indiana...
Northern St. Joseph County in north central Indiana...
Northeastern La Porte County in northwestern Indiana...
* Until 1030 PM EST/930 PM CST/
* At 945 PM EST/845 PM CST/, a severe thunderstorm was located near
New Carlisle, or 8 miles west of South Bend, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Georgetown, Granger,
Dunlap, Gulivoire Park, Simonton Lake, Osceola, Roseland, Indian
Village, Crumstown, Jimtown and Lydick.
This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 76 and
92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4176 8605 4176 8599 4162 8581 4159 8657
4167 8658
TIME...MOT...LOC 0245Z 258DEG 51KT 4163 8643
HAIL...1.00IN
WIND...60MPH
$$
MARSILI1 follow-up statement
753
WWUS53 KIWX 010305
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1005 PM EST TUE FEB 28 2017
INC091-010314-
/O.CAN.KIWX.SV.W.0015.000000T0000Z-170301T0330Z/
La Porte IN-
1005 PM EST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LA PORTE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore, the warning has been
cancelled. Heavy rain, gusty winds to 40 mph, and small hail will be
possible through 1030 PM EST.
A severe thunderstorm watch remains in effect until 400 AM EST for
north central Indiana...and southwestern Michigan.
LAT...LON 4176 8605 4176 8599 4162 8581 4160 8624
4172 8627
TIME...MOT...LOC 0304Z 258DEG 51KT 4169 8607
$$
INC039-141-010330-
/O.CON.KIWX.SV.W.0015.000000T0000Z-170301T0330Z/
Elkhart IN-St. Joseph IN-
1005 PM EST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EST
FOR NORTHWESTERN ELKHART AND NORTHEASTERN ST. JOSEPH COUNTIES...
At 1004 PM EST, a severe thunderstorm was located over Osceola, or
near Granger, moving east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Georgetown, Granger, Dunlap,
Gulivoire Park, Simonton Lake, Osceola, Roseland, Indian Village and
Jimtown.
This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 77 and
92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4176 8605 4176 8599 4162 8581 4160 8624
4172 8627
TIME...MOT...LOC 0304Z 258DEG 51KT 4169 8607
HAIL...1.25IN
WIND...60MPH
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:10 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Feb 28, 6:10 PM EST, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 610 PM EST Tue Feb 28 2017 .SYNOPSIS... Issued at 602 PM EST Tue Feb 28 2017 Showers and thunderstorms will develop late this afternoon and become more numerous tonight. Strong to severe thunderstorms are likely tonight as a strong cold front approaches. Temperatures will warm into the lower to middle 60s this evening and then turn colder Wednesday behind the front with chances for snow showers lingering into Friday. && .SHORT TERM...(Tonight and Wednesday) Issued at 252 PM EST Tue Feb 28 2017 Double barrel sfc cyclone through the plains will consolidate invof of primary sfc reflection deepening currently across central IA. Strong sw trough in the process of ejecting out of AZ attm with upper jet streak kicking out into the TX panhandle with standing mtn wave clouds noted in se AZ. Downstream warm sector deepening rapidly and no doubt aided by thinning high clouds/strong low level warm advection back west across MO/wrn IL/se IA. Given upticking theta-e reservoir here and escalating mass flux on nose of LLJ through I-80 in central IL...expect convection will initiate here twd 21Z and rapidly track ne...expand east along warm advection wing through wrn/nrn zones with a risk of large hail. Primary potential severe event expected to unfold overnight as potent cyclone shifts ne into wrn lower MI by midnight. Expect multiple storm clusters will develop within moisture rich and unstable theta-e ridge across the area. Breath of background synoptic based flow certainly warrants higher bound severe probs esp with swd extent with wind damage the greatest threat. However QLCS tornado processes bear watching particularly south of the US24 corridor either side of midnight as 0-1KM shear goes off chart. Composite outflow should push much if not all precip out of the area by daybreak although concede a small risk of shra still possible Wed am with actual fropa. && .LONG TERM...(Wednesday night through Monday) Issued at 252 PM EST Tue Feb 28 2017 Attention this period begins with secondary clipper digging through the srn lakes late Thu. Fairly pronounced low level warm advection wing ahead of this system suggests sct shsn by aftn through evening and some minimal snow accums far nw Thu evening. Otherwise flow aloft flattens quickly through the weekend as temps snap back to above normal as strong warm advection overspreads the area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon as yet another vigorous cyclone develops west through the nrn plains with rain chcs increasing along swd trailing cold front Mon-Mon night. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 602 PM EST Tue Feb 28 2017 Several mid and upper level speed maxima continue to eject along the base of the trof and along the cold front over il/ia/wi. Convection will persist in the warm sector ahead of the front extending from cemtral il into SW Lower MI through 04Z. Focus then turns to the cold front as the mid level and upper level trof begin to phase with a well organized squall line to affect much of the forecast area through 07/09Z. Expect that there will be LLWS as the front sweeps through. Widespread IFR and LIFR conditions to prevail through the period. (For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1229 PM EST Tue Feb 28 2017 Gulf moisture surging nne into the Midwest this aftn was resulting in lowering ceilings and vsbys in stratus/-dz/-ra/br. IFR conditions should persist into early this eve before nrn IN gets more firmly entrenched in the warm sector later this eve when conditions should improve to vfr. However, a couple rounds of TSRA also expected this eve and overnight with hail and strong gusty winds. Ceilings should lower behind the front Wed, especially at SBN as winds veer to nwly. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 5 AM EST Wednesday for LMZ043-046. && SYNOPSIS...Lewis SHORT TERM...T LONG TERM...T AVIATION...Lewis Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 6 hours 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 344 PM EST Tue Feb 28 2017 INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Late this afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms may be severe with a threat for large hail early this evening and damaging winds overnight. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-012>018-020-022>027-032>034-011000- La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay- 344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms will be severe with a threat for large hail early this evening and damaging winds overnight, especially along and south of Route 30. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-011000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous this evening. Some of the storms this evening may produce storm force wind gusts and large hail. Conditions will be hazardous to small craft tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions hazardous to small craft are expected Wednesday into Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Feb 28, 8:30 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
830 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 1 WSW HUDSON 41.53N 85.09W
02/28/2017 M1.25 INCH STEUBEN IN PUBLIC
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Feb 28, 8:43 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
843 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL THREE OAKS 41.80N 86.61W
02/28/2017 U1.00 INCH BERRIEN MI FIRE DEPT/RESCUE
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Feb 28, 8:47 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
847 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL GALIEN 41.80N 86.50W
02/28/2017 U1.00 INCH BERRIEN MI LAW ENFORCEMENT
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Feb 28, 8:53 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM MARINE TSTM WIND 3 NW MICHIGAN CITY 41.74N 86.91W
02/28/2017 M64 MPH LMZ046 IN C-MAN STATION
MEASURED AT MICHIGAN CITY C-MAN STATION.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Feb 28, 9:12 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
912 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG DOWAGIAC 41.98N 86.11W
02/28/2017 CASS MI PUBLIC
A FEW POWER POLES DOWNED ON M51.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Feb 28, 9:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
933 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG NILES 41.83N 86.25W
02/28/2017 BERRIEN MI EMERGENCY MNGR
MULTIPLE TREES AND POWER LINES DOWNED IN
AREA. LARGEST WAS 1 FOOT IN DIAMETER.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:32 PM EST | Special Marine Warning | IWX | 118 min | |
| Feb 28, 8:06 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 54 min |
| Feb 28, 8:20 PM EST | Special Marine Warning | IWX | 85 min | |
| Feb 28, 8:52 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaPorte, Saint Joseph | 53 min |
| Feb 28, 9:15 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 30 min |
| Feb 28, 9:36 PM EST | Tornado Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Feb 28, 10:01 PM EST | Areal Flood Advisory | IWX | Elkhart, LaPorte, Saint Joseph | 6 hr |
| Feb 28, 10:01 PM EST | Tornado Warning | IWX | Elkhart, Saint Joseph | 29 min |
| Feb 28, 10:09 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Feb 28, 10:17 PM EST | Flash Flood Warning | IWX | Elkhart, LaPorte, Saint Joseph | 6 hr |
| Feb 28, 10:27 PM EST | Special Marine Warning | IWX | 93 min | |
| Feb 28, 10:29 PM EST | Tornado Warning | IWX | Elkhart, LaGrange | 31 min |
| Feb 28, 10:52 PM EST | Tornado Warning | IWX | LaGrange, Steuben | 23 min |
| Feb 28, 11:12 PM EST | Tornado Warning | IWX | Steuben | 31 min |
| Mar 1, 12:18 AM EST | Special Marine Warning | IWX | 87 min | |
| Mar 1, 12:40 AM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 65 min |
| Mar 1, 12:56 AM EST | Severe Thunderstorm Warning | IWX | Fulton, LaPorte, Marshall, Pulaski, Starke | 49 min |
| Mar 1, 1:01 AM EST | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 44 min |
| Mar 1, 1:22 AM EST | Severe Thunderstorm Warning | IWX | Pulaski, White | 38 min |
| Mar 1, 1:30 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaGrange, Marshall, Noble, Saint Joseph | 45 min |
| Mar 1, 1:43 AM EST | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall, Pulaski, Starke | 34 min |
| Mar 1, 2:06 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Kosciusko, LaGrange, Noble, Steuben and 1 more | 39 min |
| Mar 1, 2:24 AM EST | Special Weather Statement | IWX | Huntington, Miami, Wabash | 51 min |
| Mar 1, 2:29 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Steuben, Whitley | 61 min |
| Mar 1, 2:31 AM EST | Tornado Warning | IWX | Allen | 29 min |
| Mar 1, 2:59 AM EST | Severe Thunderstorm Warning | IWX | Adams, Allen, Blackford, Grant, Huntington, Jay and 2 more | 46 min |
| Mar 1, 10:54 AM EST | Wind Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Grant and 6 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.